Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 16, NWS Gaylord, MI

July 4, 2003Mackinac County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 4, 2003, 4:10 PM EDT for Mackinac County, Michigan. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 4:10 PM EDT (20:10 UTC)
Expired
Jul 4, 2003, 5:15 PM EDT
In force
65 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Mackinac County, MI

The radar

The NCL Michigan radar (KAPX), 151 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.2 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1540 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

657 
WUUS53 KAPX 042010
SVRAPX
MIC097-042115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
410 PM EDT FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACKINAC COUNTY IN EASTERN UPPER MICHIGAN

* UNTIL 515 PM EDT

* AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF CURTIS...OR ABOUT 22 MILES
  NORTHEAST OF MANISTIQUE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  CURTIS AROUND 415 PM EDT
  GOULD CITY...CORINNE AROUND 425 PM EDT
  ENGADINE AROUND 440 PM EDT
  NAUBINWAY AROUND 450 PM EDT
  GILCHRIST AROUND 455 PM EDT
  GARNET AROUND 505 PM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.

LAT...LON 4624 8595 4606 8601 4588 8514 4614 8505

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:55 PM EDT, 15 minutes earlier.

Area forecast discussion, Jul 4, 3:55 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
355 PM EDT FRI JUL 4 2003

ATMOSPHERE IS SUFFICIENTLY UNSTABLE TO SUPPORT SEVERE CONVECTION
THIS AFTERNOON/EVENING...CAPES 1500-2500 J/KG ACROSS N LOWER MI AND
250-3500 J/KG ACROSS EASTERN UPPER MICHIGAN. MESOSCALE BOUNDARIES
DOMINATE THE REGION...WITH LAKE BREEZE CONVERGENCE NOTED ALONG THE
LAKE HURON SHORELINE...ACROSS THE EASTERN UP...AND EVEN ACROSS
LOWER MICHIGAN IN LEE OF LAKE MICHIGAN. MEANWHILE...REMNANTS OF
OUTFLOW FROM EARLIER MCS HAD ADVANCED IN AN ARC FROM THE UP...SOUTH
ACROSS CENTRAL LOWER MI THEN W ACROSS SW MI. SCATTERED THUNDERSTORMS
WERE FIRING WHERE LAKE BREEZE BOUNDARIES INTERSECTED THE
OUTFLOW...ACROSS THE UP AND ACROSS NW LOWER MICHIGAN.

THUNDERSTORMS...SOME PRODUCING SEVERE WEATHER...ARE POSSIBLE
ANYWHERE ACROSS THE FORECAST AREA THIS AFTERNOON.
HOWEVER...COMBINATION OF LOW LEVEL CONVERGENCE ENHANCED BY
BOUNDARIES...HIGHEST 0-6 KM BULK SHEAR VALUES (30-35 KT) AND EVEN
SOME SYNOPTIC SCALE FORCING (850-500 MB Q VECTOR CONVERGENCE/WEAK
UPPER DIVERGENCE IN RIGHT REAR OF 125 KT 250 MB KT MAX NOTED ON 12Z
ANALYSIS) WILL PRODUCE BEST POTENTIAL FOR ORGANIZED SEVERE ACROSS
THE NORTH...AND WILL CARRY LIKELY POPS ALONG/NORTH OF M-32 THIS
EVENING. OUTFLOW FROM THESE THUNDERSTORMS...AND MOISTURE
ADVECTION/CONVERGENCE ALONG REMNANT OF OUTFLOW NOW APPROACHING S
COUNTIES (BOUNDARY FEATURES NW FLOW/DEWPOINTS 60-65F AGAINST SW
FLOW/DEWPOINTS IN LOWER 70S) WILL HELP FIRE SCATTERED THUNDERSTORMS
(CHANCE POPS) ACROSS THE SOUTH.

EXPECT THUNDERSTORMS TO UNDERGO DIURNAL WEAKENING LATER THIS
EVENING...AND EXPECT ADDITIONAL ORGANIZED SEVERE TO REMAIN WITHIN
850 MB THETA E AXIS SOUTH OF FORECAST AREA OVERNIGHT. GIVEN DEGREE
OF INSTABILITY THIS EVENING...CANNOT RULE OUT SCATTERED CONVECTION
LINGERING A BIT PAST MIDNIGHT ACROSS NORTHERN LOWER MICHIGAN...AND
WILL NEED TO MONITOR TRENDS TO THE SOUTH OF REGION AS 06Z ETA
ATTEMPTED TO PUSH SOUTHERN CONVECTION BACK INTO APX SOUTHERN
COUNTIES OVERNIGHT...BUT GRIDS WILL CUT OFF POPS AT
MIDNIGHT...LEAVING AREAS OF FOG OVER LAND AND MARINE AREAS FOR THE
BALANCE OF THE NIGHT.

SATURDAY...CANNOT RULE OUT ISOLATED THUNDER WHERE LAKE BREEZE
CONVERGENCE WILL BE MAXIMIZED ACROSS THE EASTERN UP AND NEAR THE
LAKE HURON SHORELINE...BUT 12Z MODEL DEPICTION OF DRYING JUSTIFIES A
RAIN FREE FORECAST.

BY LATE SATURDAY NIGHT...MORE CONVECTION MAY FIRE WHERE LOW LEVEL
CONVERGENCE/MOISTURE ADVECTION OCCURS UNDER UPPER JET NW OF
REGION...AND SOME CONVECTION MAY PUSH INTO THE EASTERN UP BY
MORNING. HOWEVER...12Z MODELS OFFERED NO STRONG REASON TO MOVE UP
TIMING OF PRECIP BEFORE 10Z SUNDAY START TIME (CHC POPS) ALREADY IN
GRIDS.

SUNDAY AFTERNOON THROUGH MONDAY...ONE OR MORE CONVECTIVE COMPLEXES
WILL DEVELOP UPSTREAM AND WILL PUSH INTO THE LAKES. TOO MUCH
UNCERTAINTY EXISTS CONCERNING TIMING/TRACKS OF ANY CONVECTIVE
COMPLEXES TO MAIL DOWN DETAILS...WILL CONTINUE CHANCE POPS ACROSS
N/W COUNTIES SUNDAY AFTERNOON AND WILL CARRY SCATTERED THUNDERSTORMS
ALL AREAS SUNDAY NIGHT AND MONDAY...WITH LOCATIONS OF HIGHER POPS
AND ASSESSMENT OF SEVERE POTENTIAL BEST LEFT FOR LATER FORECASTS.

PER 0Z/06Z GFS...COLD FRONT SHOULD JUST CLEAR REGION BY TUESDAY
MORNING. CANNOT RULE OUT LINGERING EARLY PRECIP ACROSS THE FAR
S/SE...BUT FOR NOW WILL CONTINUE A DRY FORECAST. MEANWHILE...AFTER
FROPA BAROCLINIC ZONE WILL SET UP TO THE SOUTH OF THE REGION...AND A
SURFACE WAVE/ASSOCIATED CONVECTION WILL TRACK EAST. FEEL THE 0Z/12Z
GFS WERE PULLING MOISTURE TOO FAR NORTH INTO APX SOUTHERN COUNTIES
WEDNESDAY...PREFER 06Z GFS SOLUTION HOLDING QPF FARTHER SOUTH...SO
WILL LEAVE WEDNESDAY FORECASTS DRY. THEN...0Z GFS DEPICTS SURFACE
RIDGE BUILDING INTO REGION THURSDAY...GIVEN THIS SOLUTION REMOVED
THURSDAY POPS...AND CONTINUED A DRY FORECAST FRIDAY AS VERY WARM AIR
STARTS TO SPREAD BACK INTO THE REGION.

.APX...NONE.

ROWLEY
Hazardous weather outlook, Jul 4, 12:35 PM EDT, 3 hours 35 minutes before
MIZ008-015>036-041-042-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1235 PM EDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN LOWER
AND EASTERN UPPER MICHIGAN THIS AFTERNOON AND EVENING. DAMAGING WIND
GUSTS EXCEEDING 60 MPH WILL BE THE PRIMARY SEVERE THREAT. A FEW
THUNDERSTORMS MAY ALSO PRODUCE HAIL EXCEEDING ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF NORTHERN MICHIGAN ON
SUNDAY. SOME OF THESE STORMS MAY BECOME SEVERE. THUNDERSTORMS ARE
AGAIN POSSIBLE ACROSS NORTHERN MICHIGAN MONDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. DISPATCHERS...PLEASE NOTIFY
YOUR EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

SULLIVAN

In the hours before

Special weather statement, Jul 4, 12:42 PM EDT, 3 hours 28 minutes before
MIZ008-015>036-041-042-050600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1242 PM EDT FRI JUL 4 2003

...SEVERE WEATHER POSSIBLE ACROSS NORTHERN LOWER MICHIGAN THIS
AFTERNOON AND EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN LOWER
AND EASTERN UPPER MICHIGAN THIS AFTERNOON AND EVENING.

STRONG THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ACROSS NORTHERN
MICHIGAN AND EASTERN UPPER MICHIGAN THIS AFTERNOON AND PERSIST INTO
THIS EVENING. CONDITIONS WILL BE FAVORABLE FOR THUNDERSTORMS TO
PRODUCE DAMAGING WIND GUSTS EXCEEDING 60 MPH AND ISOLATED HAIL
EXCEEDING ONE INCH IN DIAMETER...ALONG WITH DEADLY LIGHTNING AND
VERY HEAVY RAIN.

YOU ARE STRONGLY URGED TO FREQUENTLY CHECK WITH NOAA WEATHER RADIO
OR OTHER MEDIA OUTLETS FOR THE LATEST FORECASTS AND INFORMATION
THROUGHOUT TODAY. IF YOU ARE PARTICIPATING IN OUTDOOR ACTIVITIES
ANTICIPATE THE RAPID DEVELOPMENT OF DANGEROUS THUNDERSTORMS THROUGH
THIS EVENING AND QUICKLY SEEK SAFE SHELTER IF THREATENING WEATHER
APPROACHES OR IF A WARNING IS ISSUED FOR YOUR AREA.

SULLIVAN

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:36 AM EDTSpecial Marine WarningAPX84 min
Jul 4, 9:36 AM EDTSpecial Marine WarningAPX84 min
Jul 4, 4:13 PM EDTSpecial Marine WarningAPX92 min
Jul 4, 4:13 PM EDTSpecial Marine WarningAPX92 min
Jul 4, 4:18 PM EDTSpecial Marine WarningAPX87 min
Jul 4, 5:36 PM EDTSpecial Marine WarningAPX114 min
Jul 4, 5:45 PM EDTSpecial Marine WarningAPX45 min
Jul 4, 5:48 PM EDTSpecial Marine WarningAPX57 min
Jul 4, 5:48 PM EDTSpecial Marine WarningAPX57 min
Jul 4, 5:53 PM EDTSpecial Marine WarningAPX37 min
Jul 4, 6:30 PM EDTSpecial Marine WarningAPX90 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.